New Mexico, 2006

Tornado in New Mexico, August 14, 2006

August 14, 2006 · NWS ABQ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 2:00 AM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 2:00 AM MST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT MON AUG 14 2006

...FLASH FLOOD WATCH EXTENDED THROUGH 12Z TUESDAY...

.DISCUSSION...
A PERFECT SCENARIO FOR SIGNIFICANT PRECIPITATION HAS SET UP ACROSS
THE LAND OF ENCHANTMENT. LATEST WATER VAPOR LOOP STILL INDICATING
DEEP LAYER MOISTURE PERSISTING ACROSS NM...WITH A DECENT 250MB JET
PULLING MOISTURE INTO THE CENTRAL GREAT PLAINS AS UPPER LEVEL HIGH
REMAINS ALONG THE SRN GULF COAST. 00Z KABQ RAOB STILL SHOWING PWAT
VALUES ABOVE ONE INCH...SUFFICIENT FOR LOCALLY HEAVY RAINS. PLENTY
OF WEAK PERTURBATIONS TRACKING THROUGH THE UPR FLOW IN COMBINATION
WITH DIFLUENT FLOW WILL PROVIDE FOR A WIDE AREA OF LIFT ACROSS THE
CWFA. MEANWHILE...A SURFACE BOUNDARY CURRENTLY STATIONARY ALONG A
LINE FROM CLINES CORNERS TO JUST SOUTH OF CLOVIS SHOULD ALLOW FOR
AN UPSLOPE REGIME IN ITS WAKE. SLOW MOVING STORMS OVER THE NEXT 24
HRS SHOULD BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS PUSHING 3 TO 5 INCHES...ESPECIALLY OVER THE
FAR ERN PLAINS NEAR THE TX BORDER. WITH THIS IN MIND...WILL EXTEND
FLASH FLOOD WATCH THROUGH 12Z TUE. POPS IN THE TABLE BELOW MAY BE
ADJUSTED PRIOR TO ZONE ISSUANCE...BASED ON LATEST RADAR TRENDS. IT
APPEARS THAT CATEGORICAL POPS MAY BE REQUIRED THIS AM OVER THE FAR
SE PLAINS AND POSSIBLY THIS AFTERNOON AS WELL. HIGH TEMPS WILL BE
UNSEASONABLE CHILLY ACROSS THE PLAINS WHERE READINGS WILL BE 10 TO
20 DEGREES BELOW NORMAL...ESPECIALLY OVER THE NE WHERE THICK CLOUD
COVER WILL PREVAIL ALL DAY...INHIBITING SIGNIFICANT INCOMING SOLAR.

UPSLOPE REGIME WILL LOOSE ITS GRIP ACROSS THE ERN PLAINS ON TUE IN
COMBINATION WITH A WESTWARD PROPAGATING THETA-E RIDGE AXIS...WHICH
SHOULD ALLOW FOR A SLIGHT DOWNTICK IN CONVECTIVE COVERAGE OVER THE
NE/EC PLAINS. SOME RECOVERY IN HIGH TEMPS IS EXPECTED IN THIS AREA.
MEANWHILE...MODELS ARE PICKING UP ON A SIGNIFICANT WAVE IN MEXICO
WHICH IS PROGGED TO PUSH NORTHWARD INTO NM LATE TUESDAY AFTERNOON
INTO THE EVENING HOURS. DIFFERENCES ARE NOTED IN THE TRACK OF THIS
FEATURE...WITH NAM TRAJECTORY ACROSS WRN NM AND GFS ACROSS THE ERN
AND CNTRL ZONES. WITH TRACK/TIMING UNCERTAINTY IN THIS SIGNIFICANT
WAVE...WILL TREND HIGHEST POPS ACROSS THE SRN ZONES...BUT WILL LET
LATER SHIFTS TWEAK ON THE NRN ZONES AS CONFIDENCE INCREASES. UPPER
WAVE GETS ABSORBED BY THE WESTERLIES IN THE CENTRAL ROCKIES...THUS
HIGHEST POPS ON WED COULD BE OVER THE NRN MOUNTAINS. DEEP TROPICAL
MOISTURE WILL REMAIN OVER SRN NM ON THU AND FRI...HOWEVER SOME MID
AND UPPER LEVEL DRYING MAY OCCUR ACROSS THE NRN CWA AS A TROUGH IN
THE NRN ROCKIES TIGHTENS THE WESTERLY GRADIENT NEAR THE CO BORDER...
DISPLACING DEEP MOISTURE. MEXMOS LOWERS POPS TO THE ISOLD CATEGORY
FOR THIS PERIOD AND THIS LOOKS REASONABLE. WILL LEAVE REMAINDER OF
EXTENDED ALONE ATTM. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  90  61  87  63 /  20  20  20  30
GALLUP..........................  84  57  80  56 /  20  20  30  40
GRANTS..........................  82  56  77  55 /  30  30  40  40
GLENWOOD........................  86  60  86  61 /  50  50  50  60
CHAMA...........................  72  45  78  47 /  40  40  30  30
LOS ALAMOS......................  77  51  78  53 /  50  40  40  50
RED RIVER.......................  63  39  70  43 /  50  40  20  40
TAOS............................  75  48  79  53 /  50  30  20  30
SANTA FE........................  75  52  78  54 /  60  50  40  40
SANTA FE AIRPORT................  79  54  79  57 /  60  40  40  40
ESPANOLA........................  83  52  83  55 /  50  40  30  40
ALBUQUERQUE HEIGHTS.............  83  63  82  63 /  50  50  40  40
ALBUQUERQUE VALLEY..............  84  62  83  62 /  50  50  40  40
ALBUQUERQUE FOOTHILLS...........  81  60  81  61 /  50  50  40  40
ALBUQUERQUE WEST MESA...........  84  61  84  61 /  50  50  40  40
SOCORRO.........................  82  61  82  60 /  50  60  40  30
SANDIA PARK/CEDAR CREST.........  70  48  71  50 /  60  50  50  50
MORIARTY/ESTANCIA...............  75  52  76  54 /  60  50  50  50
CARRIZOZO.......................  79  57  78  58 /  50  50  60  60
RUIDOSO.........................  69  51  71  53 /  60  60  60  60
RATON...........................  70  52  80  55 /  50  30  20  20
LAS VEGAS.......................  68  50  75  52 /  60  50  30  40
ROY.............................  69  56  79  59 /  70  50  30  40
CLAYTON.........................  69  57  80  62 /  80  50  30  30
SANTA ROSA......................  78  60  82  60 /  70  60  50  50
TUCUMCARI.......................  78  63  82  64 /  80  60  40  40
FORT SUMNER.....................  80  64  82  65 /  80  70  50  50
CLOVIS..........................  81  64  82  66 /  80  70  50  40
PORTALES........................  82  64  83  66 /  80  70  50  40
ROSWELL.........................  84  68  85  67 /  80  60  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ002-NMZ003-NMZ004-
NMZ005-NMZ006-NMZ007-NMZ008-NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-
NMZ014-NMZ015-NMZ016-NMZ017-NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.

&&

46
Hazardous weather outlook, Aug 14, 5:00 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 14 2006

NMZ001>021-026-161200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL NEW MEXICO THROUGH THE OVERNIGHT HOURS. EXPECT SLOW MOVING
STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. RAINFALL RATES OF ONE TO
THREE INCHES PER HOUR ARE EXPECTED. LOCALES ALONG THE CONTINENTAL
DIVIDE MAY EXPERIENCE LOCALIZED RAINFALL AMOUNTS UPWARDS OF 2 TO 4
INCHES BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
DEEP MOISTURE COMBINED WITH UPPER LEVEL DISTURBANCES SHOULD ALLOW
SLOW MOVING THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS WEDNESDAY
AFTERNOON AND EVENING ACROSS CENTRAL AND WESTERN NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

DPORTER

In the hours before

Special weather statement, Aug 14, 9:42 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1042 AM MDT MON AUG 14 2006

NMZ019-141730-
CHAVES COUNTY PLAINS-
1042 AM MDT MON AUG 14 2006

...MULTIPLE FUNNEL CLOUDS OBSERVED OVER EASTERN PORTIONS OF
ROSWELL...

AT 1035 AM MDT...A SKYWARN WEATHER SPOTTER REPORTED A COUPLE OF
FUNNEL CLOUDS OVER EASTERN PORTIONS OF ROSWELL. THE CELLS PRODUCING
THE FUNNEL CLOUDS WERE SLOWLY MOVING TO THE NORTHEAST. THERE IS A
POSSIBILITY THAT THE FUNNELS COULD REACH TO THE GROUND AND FORM A
TORNADO BUT IN MANY CASES THESE FUNNELS TEND TO BE WEAK AND PRODUCE
LITTLE IN THE WAY OF DAMAGE.

THESE FUNNELS ARE A RESULT OF A VERY MOIST ATMOSPHERE WITH A LITTLE
BIT OF WIND SHEAR DUE TO UPDRAFTS AND DOWNDRAFTS FROM RAIN AND/OR
THUNDERSTORM CELLS.

50

The radar

The Holloman AFB radar (KHDX), 150 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Chaves

When
August 14, 9:59 AM MST to 10:08 AM MST
Where
Chaves County, 15 mi S of Roswell
Rating
F0
Path length
400 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
33.167, -104.517

A small landspout tornado was observed over the open rangelands north of the Roswell Detention Center.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyThe tornado archive for New Mexico, 2006Warnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529954.